Nebraska, 2017Winter Weather in Nebraska, December 25 to 26, 2017
December 25 to 26, 2017 · NWS CYS · 6 events in 4 counties and zones
Periods of light to moderate snow produced slick roads and reduced visibilities across the Nebraska Panhandle. Snowfall totals ranged from two to four inches.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of light to moderate snow produced slick roads and reduced visibilities across the Nebraska Panhandle. Snowfall totals ranged from two to four inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 24, 10:53 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Dec 24, 10:53 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1053 PM MST Sun Dec 24 2017
.UPDATE...
Issued at 923 PM MST Sun Dec 24 2017
A few changes to discuss this evening, mainly in regard to current
winter weather headlines across the CWA. Despite increasing mid to
high level cloud cover, temperatures have fallen dramatically over
the last few hours across east central Wyoming and the northern NE
Panhandle. AIA is already reporting minus 9 degrees and could fall
a few more degrees through midnight. Wind speeds around 5 MPH have
been resulting in wind chills between -20 and -25 F, so per collab
w/ LBF we issued a Wind Chill Advisory for our northeast zones til
16z Monday.
Snow potential for Monday is looking promising. In fact, the setup
is quite similar to what we dealt w/ on Saturday. GFS and NAM have
been fairly consistent today with a ribbon of 0.3 inch QPF amounts
in the vicinity of the Platte/Goshen/Laramie county line, and even
extending south toward Cheyenne. This makes sense w/ fairly strong
frontogenesis and dynamic support with the H25 jet. Couple that w/
deep saturation and significant omega w/in the dendritic layer and
confidence is high for efficient snow production and higher ratios
on the order of 20:1. Increased snow amounts a broad swath of 3 to
6 inches, though once again its possible for a narrow band between
5 and 10 inches somewhere between CYS-BFF. Since snow may start as
early as 12z for the high plains, we extended the inherited Winter
Wx Advisory eastward w/ the evening update to the S of a line from
Wheatland-Torrington-Scottsbluff-Bridgeport. Main concerns for the
next couple of shifts will be potential upgrades to Warnings and a
potential northward expansion of the Advisory.
&&
.SHORT TERM...(This evening through Monday)
Issued at 205 PM MST Sun Dec 24 2017
More snow on the way! Looks to start tonight and run through
Christmas Day. Everybody in southeast Wyoming and Nebraska
Panhandle should have a white Christmas before the day is over
with.
Currently...High pressure over the CWFA this afternoon with sunny
skies. Very cold with afternoon temperatures in the upper teens
west and mid to upper 20s east. Pretty windy out west by Arlington
with gusts in the low 50s being reported. Webcams out that way
showing less blowing snow as the snow modifies with the sunshine.
South Laramie Range looking about the same as Arlington, so went
ahead and cancelled the Blowing Snow Advisory earlier than
expected. Attention turns to tonight and Monday.
Shortwave out west over eastern Oregon/western Idaho forecast to
move into the area tonight and Monday. Arctic boundary currently
over northwestern Colorado this afternoon gets pulled back north
over Carbon County this evening with both the GFS and ECMWF
showing fairly widespread snow developing out by Rawlins towards
midnight. 130kt 250mb jet moves into southeast Wyoming, dropping
south as the day continues Monday. Favorable positions for the jet
with strong upslope on the Sierra Madre Range should really ramp
up snow totals for that zone. Given the very high snow ratios from
the system yesterday and similar temperatures Monday, decided to
ramp up snow amounts in the Snowy and Sierra Madre Ranges to
better match up with our southern Neighbors and WPC snow total.
Given the higher snow totals, decided to upgrade the Advisories we
had for the mountains to warnings.
Craig to Casper gradients really ramp up as well. Looking at GFS
700mb height gradients up to 64mtrs by 06Z tonight and staying up
around 60mtrs through the day Monday. Looks like another
snow/blowing snow/strong wind event for Arlington Monday with
guidance giving 4-6 inches of snow for Arlington. Went ahead with
a Blizzard Warning for Arlington as it looks almost a carbon copy
of yesterdays event out there.
GFS and ECMWF shows snow spreading east across the Laramie Range
during the day Monday. Looks like a 9-12 hour period of moderate
snow for areas east of the Laramie Range. Looking at new snow
amounts east of the Laramie Range 3-5 inches at this time. does
appear there is another possibility of banded snow somewhere over
our eastern zones. Right now, I have it over the central Nebraska
Panhandle just north of Scottsbluff to maybe just south of Lusk.
Decided to hold off on any headlines east and let the night crew
take another look. Undoubtedly, we will need some headlines for
our eastern zones as well for Monday.
.LONG TERM...(Monday night through Sunday)
Issued at 205 PM MST Sun Dec 24 2017
Arctic boundary gets pushed east by Tuesday with fairly flat
ridging moving into the area. Should see a little warming of
temperatures Wednesday and Thursday. Depending on how much the
existing snowpack affects temperatures, we could see above
freezing temperatures both days.
Big wind event taking shape Thursday night into Friday. GFS high
wind gradients up to 70/80mtrs for 850/700mb height gradients by
Friday. Gradients this strong usually mean strong winds will be
more widespread and outside the wind prone areas. So look for
fairly widespread strong winds Friday.
Another arctic front forecast for Saturday with colder
temperatures and snow returning.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1044 PM MST Sun Dec 24 2017
IFR/LIFR conditions developing at RWL after 08z in SN/BLSN w/ poor
conditions spreading into CYS/BFF/SNY between 12-15z. VSBY at AIA/
CDR should lower to IFR by about 18z, as snow gradually spreads NE
through the morning. Conditions generally improving after 18z west
of the Laramie Range, w/ IFR likely remaining intact over the high
plains of southeast WY and the western NE Panhandle through 06z or
so.
&&
.FIRE WEATHER...
Issued at 205 PM MST Sun Dec 24 2017
No concerns for fire weather through the upcoming week with
existing snowpack and cold temperatures.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory until 9 AM MST Monday for WYZ101-102-107-108.
Winter Weather Advisory from 9 AM to 11 PM MST Monday for WYZ107-
108-117>119.
Winter Weather Advisory from 4 AM to 11 PM MST Monday for WYZ103-
105-106-116.
Winter Weather Advisory until 11 PM MST Monday for WYZ109-111-
113.
Winter Storm Warning until 6 AM MST Tuesday for WYZ112-114.
Blizzard Warning from 4 AM to 11 PM MST Monday for WYZ110.
NE...Wind Chill Advisory until 9 AM MST Monday for NEZ002-003-019-095-
096.
Winter Weather Advisory from 9 AM to 11 PM MST Monday for
NEZ019>021-054-055-096.
&&
UPDATE...CLH
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...CLH
FIRE WEATHER...JGHazardous weather outlook, Dec 24, 2:30 PM MST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
230 PM MST Sun Dec 24 2017
WYZ101>119-252130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
230 PM MST Sun Dec 24 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Another Arctic cold front is projected to move in from the
northwest late tonight, bringing another round of snow, wind and
very low wind chill values to southeastern Wyoming by Christmas
morning. Impacts to travel in the form of snow-packed and slick
roadways will start across the Rawlins and Saratoga areas, moving
east into the Laramie and Douglas areas by 3 AM. Wind chill
readings by daybreak will be in the 5 to 20 below zero range,
making frostbite a real danger for those spending extended time
outdoors. Heavy snow will be seen in the mountains with several
inches of new snow expected by morning. Those in outdoor
recreation in the higher elevations are urged to move to shelter
at lower elevation.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A widespread snow event is expected for southeastern Wyoming
Christmas Day, with blowing and drifting snow impacting travel
across the region. Cold temperatures will continue through
midweek, with a slight warmup to near or just above the freezing
mark expected by Wednesday for lower elevations. A high wind
event is possible Thursday into Friday with winds to near 60 mph
possible for areas along and west of Interstate 25, potentially
posing a hazard for light and high profile vehicle blow-overs.
.Spotter information statement...
Spotter assistance in passing along snowfall observations to the
National Weather Service will be greatly appreciated through
Christmas Day.
NEZ002-003-019>021-054-055-095-096-252130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
230 PM MST Sun Dec 24 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Another cold night is expected with readings falling below zero
most locations tonight. Wind chill readings by daybreak are
expected to fall into the 10 to 20 below zero range.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Another Arctic cold front is projected to move across the western
Nebraska Panhandle on Christmas Day, bringing more snow to the
region. With the snow will come impacts to travel with slick,
snow-packed roadways Christmas Day and Christmas night. Very cold
temperatures with daytime highs not getting above the single
digits to teens will continue into Tuesday, then a slight warm-
up to near the freezing mark or slightly above is expected by
Wednesday.
.Spotter information statement...
Spotter assistance in passing along snowfall observations to the
National Weather Service will be greatly appreciated through
Christmas Day.
Winter Weather, Morrill
- When
- December 25, 12:00 AM MST to December 26, 2:00 AM MST
- Where
- Morrill forecast zone
- Reported by
- Public
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Three inches of snow was observed at Bridgeport.
Winter Weather, Scotts Bluff
- When
- December 25, 12:00 AM MST to December 26, 2:00 AM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Public
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Four inches of snow was observed at Scottsbluff.
Winter Weather, Scotts Bluff
- When
- December 25, 12:00 AM MST to December 26, 2:00 AM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Three inches of snow was observed at Melbeta.
Winter Weather, Dawes
- When
- December 25, 12:00 AM MST to December 26, 2:00 AM MST
- Where
- Dawes forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Three inches of snow was measured 10 miles north-northeast of Hemingford.
Winter Weather, Cheyenne
- When
- December 25, 12:00 AM MST to December 26, 2:00 AM MST
- Where
- Cheyenne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Three inches of snow was measured eight miles north of Lodgepole.
Winter Weather, Morrill
- When
- December 25, 12:00 AM MST to December 26, 2:00 AM MST
- Where
- Morrill forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Three and a half inches of snow was measured 10 miles south-southeast of Broadwater.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, December 25 to 31, 20176 deaths · 20 events
- Winter Storm and Winter Weather in Vermont, December 25, 2017$95,000 · 16 events
- High Wind and Winter Weather in Massachusetts, December 25, 2017$59,000 · 66 kt wind · 24 events
- Strong Wind in New York, December 25, 2017$110,000 · 3 events
- Strong Wind in New Jersey, December 25, 2017$50,000 · 1 event
- Cold in South Dakota, December 25 to 27, 201724 events
- Heavy Snow in Maine, December 25, 201717 events
- Winter Storm in Maine, December 25, 201712 events
- Winter Storm and Winter Weather in New York, December 25, 2017$5,000 · 9 events
- Cold in Minnesota, December 25 to 27, 20178 events
- Heavy Snow in New Hampshire, December 25, 20177 events
- Extreme Cold in Montana, December 25, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732488, 732489, 732490, 732491, 732492, 732495.